MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP SHELL TI-PLASMA/HA 53 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS

SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP SHELL TI-PLASMA/HA 53 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Catalog Number 75100441
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Fall (1848); Bone Fracture(s) (1870)
Date of Event 06/06/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: case (b)(4).
 
Event or Problem Description
It was reported that, after thr surgery had been performed on (b)(6) 2017, the patient experienced a ground-level fall and suffered a right hip periprosthetic acetabular fracture.This adverse event was solved by revision surgery on (b)(6) 2021 in which a polarcup shell ti-plasma/ha 53 non-cem, a polarcup xlpe insert 53/28 non-cem and a oxinium fem hd 12/14 28mm +8 were explanted and the redapt stem remained in place.Current health status of patient is unknown.
 
Additional Manufacturer Narrative
H10: h3, h6: it was reported that, after total hip replacement surgery had been performed on (b)(6) 2017, the patient experienced a ground-level fall and suffered a right hip periprosthetic acetabular fracture.This adverse event was solved by revision surgery on (b)(6) 2021 in which a polarcup shell ti-plasma/ha 53 non-cem, a polarcup xlpe insert 53/28 non-cem and a oxinium fem hd 12/14 28mm +8 were explanted and the redapt stem remained in place.The device intended for use in treatment was not returned for investigation.A product evaluation was not possible.A review of the production documentation did not detect any deviation that could have contributed to the reported failure mode.The complaint history review for the complaint device revealed no additional complaints for the affected batch nor additional complaints for the same product number over the past 12 months with similar failure mode.A review of past corrective actions was performed.No further escalation is required.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.The instructions for use (lit.No.12.23, ed.03/21) states "hip fracture" of the component as a ¿potential adverse device effect¿ in combination with the implantation of a hip prosthesis.The available medical documents were reviewed.After ground-level fall, x-ray on (b)(6) 2021 showed right hip fracture, requiring revision of acetabular components on (b)(6) 2021.The patient impact was reported right hip fracture and subsequent revision.The event was noted as resolved.There is no evidence that the reported devices failed to meet manufacturing specifications upon release for distribution.A definitive root cause cannot be determined, however, the ground-level fall cannot be discarded as the most reasonable factor which contributed to the periprosthetic acetabular fracture.There is no need for further actions.Nevertheless, smith + nephew will continue to monitor this device for similar issues.This complaint will be reopened should additional information or the device be received.

Brand Name
POLARCUP SHELL TI-PLASMA/HA 53 NON-CEM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18271399
Report Number9613369-2023-00223
Device Sequence Number19821979
Product Code LZO
UDI-Device Identifier07611996118322
UDI-Public07611996118322
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K122244
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/04/2018
Device Catalogue Number75100441
Device Lot NumberA1140440
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/09/2023
Supplement Date Received by Manufacturer12/20/2023
Initial Report FDA Received Date12/05/2023
Supplement Report FDA Received Date12/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/06/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: 71342808 / LOT: 17CM06163; PN: 75018958 / LOT: B1610161
Patient Age79 YR
Patient SexFemale